Never say never. Again! In the world of cancer and other terminal illness, things can change overnight - a single test result, a new shadow on a scan, a change in a number on a blood test result. You can go from happiness to depression (or vice versa), from moodiness to anger, from crying to bawling your eyes out.
Or from peacefulness to confusion. That's what happened to me a while ago (as I discussed in my post "Never say Never"). I was beginning to feel almost comfortable with my lot in life, with the knowledge of my shortened time on earth and all that goes with that. But then I was talked into "trying someone new", that much-favored approach to end-of-life care by doctors who never want to give up on the slightest chance that they can do some good. I didn't go along with it to try to extend my life by a month or so, or to grasp at some fleeting hope that I might be part of a miracle cure. As I said in my post, I went along in the hope that I could minimize the risk of breaking my back and all that might entail. But I couldn't hide from the fact that I was, in fact, treating my disease after I had decided not to anymore. I was okay with the flip-flop (you do whatever makes sense at the time) but I still hated it. The waiting, the decision-making, the tests, the hmmmming and hahhhing, the injections, the side effects. But I was going to do it anyway and I documented how it felt for your benefit.
And then it all changed again.....
I had a pre-booked appointment with my pain doctor in palliative care who advised me that the hormone injection I had received AND the new medication that they were going to try to get for me were contraindicated with my pain medication, methadone! On methadone, you have to be very, very careful In this case, I could develop a heart arrythmia and potentially have a fatal heart attack! Now that would sure as heck would ruin my quality of life! He seemed very angry that this had happened. My records clearly indicated that I was taking methadone for pain relief and I made sure to tell my medical oncologist at the time. I was thankful that I only had a 1/3 strength injection, particularly since I was significantly increasing my dosage of methadone. I was upset as well and wrote an email to my med onc telling her what happened, how surprised and scared I was, and how I would not be returning for my next monthly hormone injection. And forget about the new medication. That was it. I was finished. I will consult with radiation oncology about radiating some of the new spots to reduce the pain and I will consult with my orthopedic oncologist to better understand the risk of pathological fracture. And I will be very, very careful how I walk, what I lift, how I turn my body, etc. That's all I can (want to) do while I hope against hope that nothing breaks and that I am able to walk my daughter down the aisle next year.
While I was upset at what happened with the meds, I was surprised at the blanket of calmness that fell over me and how quickly it happened. I had been very aware of the added stress that came with the start of treatment, but I guess I didn't realize just how much it was bothering me. But it disappeared as quickly as it had come. I like this feeling! I'm relaxed and I'm not going to brood over what I can't do. I'm just going to do what I was trying to do before (quite successfully I might add)- which is to enjoy each and every day. Relaxed, but perhaps with greater vigilance?
Like I said - never say never!
A final note. Let's not forget the key lesson in this for all of us. It is incredibly important that the patient and their advocate be intimately involved in their care. Doctors can make mistakes. Communication may not be as seamless as we would like in a busy hospital. People, test results, drug interactions, etc. can fall through the cracks. The health system is not infallible and relying exclusively on a busy doctor who has dozens of patients and unrealistic demands on their time is not a safe thing to do. And even with the best of intentions and the most careful case management, mistakes can happen. We are only human, after all. So be informed, be watchful, and don't be afraid to ask questions or to challenge. It's your body and your life (or your loved one's) and you have every right to have a say in what happens to you. And if you think it's time to stop, just say so.
Be careful out there!
P.S. If you follow my posts via email, make sure you click through to dyingdigitally.com for Personal Updates and other news.